Pinpoint pupils occur when the pupils (the black center part of the eye) become constricted and appear smaller than normal. This can be caused by medical conditions affecting the brain, certain medications, changes in lighting or using certain drugs. While this constriction of the pupils is often referred to as “pinpoint,” they typically do not actually become as small as the head of a pin. Contraction of the pupils typically affects both sides equally, although certain neurological conditions may affect only one side. If someone has pinpoint pupils that are not related to increased lighting, it may indicate they have been using drugs.
What Kind of Drugs Cause Pinpoint Pupils?
Pinpoint pupils can be caused by most drugs or medications that slow the body down. Sedative drugs cause pinpoint pupils and lead to changes in the brain that cause relaxation and a slowing of brain signals. The most common sedatives that cause pupil constriction are opioids or benzodiazepines. These drugs include:
When someone takes these drugs, even in smaller amounts, they will likely have constricted pupils, in addition to other symptoms that are experienced during sedative drug use.
Additional Conditions That Cause Pinpoint Pupils
Bright lights will make the pupils constrict naturally. While bright light can cause pinpoint pupils, the pupils will become normal size once the lighting returns to normal. The main causes of pinpoint pupils not related to drugs or lighting is brain injury or disease. If someone who has recently had a head injury has pinpoint pupils, it may indicate that their brain has been injured.
Someone who has other brain diseases, such as brain cancer, may also experience pinpoint pupils. If someone has pinpoint pupils without an obvious cause, especially if they only have a pinpoint pupil on one side, they should seek medical attention as soon as possible.
Alternative Symptoms of Intoxication in the Eyes
There are other symptoms of the eyes that can indicate someone may be intoxicated. Just as sedative drugs cause constriction of the pupils, stimulants or drugs that speed up the body will dilate the pupils. This includes drugs such as cocaine, bath salts or methamphetamine. Another eye symptom is a condition called nystagmus which is rapid, uncontrolled movements of the eyes, typically up and down, side to side or in circles. Nystagmus can indicate alcohol intoxication or the use of sedative drugs. Bloodshot or reddened eyes can indicate that someone has been using drugs and may be especially evident with marijuana, cocaine or alcohol.
Becoming an Informed Parent
Being aware of signs of drug use in teens will help you to recognize if or when your child is using drugs. While changes in pupil size, nystagmus or bloodshot eyes can be an indicator that drugs are being used, it does not definitively indicate that someone was using drugs.
In addition to changes in the eyes, you should also take into consideration changes in behavior and the ability to converse normally. If someone has pinpoint pupils from drug use, it is likely they will have other symptoms, such as slurred speech, decreased coordination or a longer response time during a conversation.
If your teen is struggling with drug addiction, our trained professionals at Next Generation Village can provide the help your teen deserves. Contact us today to explore the treatment options available.Medical Disclaimer: Next Generation Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.